Legal issues may make doctors leery of fen-phen

People's Pharmacy

November 11, 1997|By Joe Graedon and Teresa Graedon, Ph.D. | Joe Graedon and Teresa Graedon, Ph.D.,SPECIAL TO THE SUN King Features Syndicate

I lost about 40 pounds this past year while taking fen-phen. I stopped taking these diet pills right after the scary headlines and the recall. Since then I have gained back about 12 pounds and it is getting me down.

It is my understanding that only the "fen" part of this combination was recalled. When I asked my doctor to renew my prescription for Ionamin (phentermine) he was reluctant. What's the problem? I never experienced any side effects while taking fen-phen.

Your physician may be nervous. Lawyers are going after physicians and drug companies involved with the fen-phen fiasco.

Although phentermine (Adipex-P, Fastin, Ionamin, Obenix) was not recalled, it does have the potential to cause some side effects. They include rapid heart rate, insomnia, anxiety, headache, dry mouth, digestive upset, changes in libido and increases in blood pressure.

Phentermine is supposed to be used only for serious weight problems and then only for a few weeks. To be effective the drug must be a part of a comprehensive exercise and diet program.

I am on Zocor to lower my cholesterol and my doctor has also prescribed erythromycin for a persistent respiratory infection.

The pharmacist told me this combination could be a problem and I should be alert for side effects. What side effects should I be watching for?

Concerns have been raised about the antibiotic erythromycin and the cholesterol-lowering drug Mevacor (lovastatin). Several cases of life-threatening muscle destruction have occurred with this combination.

Because Zocor (simvastatin) is similar to Mevacor, drug experts worry that it too may have the potential to interact with erythromycin.

Notify your doctor immediately if you experience muscle weakness, tenderness or pain, fatigue or difficulty walking.

I will be 49 in a couple of weeks, and I don't like feeling middle-aged. In particular, I don't like the way my hairline is receding. I have tried Rogaine, but putting it on twice a day is a lot of trouble, plus I couldn't see any results even after a month.

I have been told that there is a new pill for baldness, but when I asked my doctor he had never heard of it. Can you tell me about this new drug? I would like to try it if it will work, but first I want to know about any problems I might encounter.

The drug you are interested in is called Propecia (finasteride). It is currently being reviewed by the Food and Drug Administration, so it is not yet available.

Finasteride is on the market at a higher dose as Proscar to shrink enlarged prostate glands. The principal side effects of Proscar have been diminished sexual desire and impotence, though they are uncommon. It is expected that the lower dose found in Propecia will reduce the likelihood of such adverse reactions.

Don't give up on Rogaine. It takes longer than one month to see significant results. Although this drug works in only about 30 percent to 40 percent of men who try it, those who are just beginning to lose their hair are more likely to see improvement.

Pub Date: 11/11/97

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.